Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 91, NWS New Orleans, LA

May 26, 2011Pearl River County, Mississippi; Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 26, 2011, 4:02 PM CDT for Pearl River County, Mississippi; Washington Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2011, 4:02 PM CDT (21:02 UTC)
Expired
May 26, 2011, 5:00 PM CDT
In force
58 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Washington Parish, LA, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3259 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3259 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WUUS54 KLIX 262102
SVRLIX
LAC117-MSC109-262200-
/O.NEW.KLIX.SV.W.0091.110526T2102Z-110526T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
402 PM CDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
  NORTHERN PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF POPLARVILLE...

* UNTIL 500 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VARNADO...OR 6 MILES NORTHEAST OF BOGALUSA...AND MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF THE INDICATED COUNTY AND PARISH. THE STORM IS EXPECTED TO 
  CROSS INTERSTATE 59 BETWEEN POPLARVILLE AND LUMBERTON AROUND 430   
  PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3102 8947 3099 8946 3099 8945 3102 8942
      3102 8935 3101 8933 3082 8933 3077 8985
      3097 8987 3101 8965 3101 8958 3103 8955
TIME...MOT...LOC 2101Z 266DEG 31KT 3087 8978

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:47 PM CDT, 15 minutes earlier.

Area forecast discussion, May 26, 3:47 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
347 PM CDT THU MAY 26 2011

.SHORT TERM...
FRONT DEMARCATED WITH RADAR DETECTED LINE OF SHOWERS AND
THUNDERSTORMS GENERALLY FROM HATTIESBURG TO HAMMOND TO LOWER
ATCHAFALAYA BASIN...AND MOVING WITH A SLOW EASTWARD DRIFT. LARGE
STATIONARY CELL OVER JACKSON COUNTY APPEARS TO BE STUCK ON SEA
BREEZE...WITH BACKWARD PROPAGATING VECTOR CHARACTERISTICS AS
LARGER SCALE SHORT-WAVE APPROACHES. RADAR RAINFALL ESTIMATES ARE
LIKELY HAIL CONTAMINATED WITH THAT CELL BUT IS LIKELY IN EXCESS OF
5 INCHES AT THIS TIME. CERTAINLY...THIS IS BENEFICIAL FOR DROUGHT
RELIEF IN JACKSON COUNTY...BUT NOT QUITE LARGE SCALE ENOUGH TO
BENEFIT OTHER COUNTIES/PARISHES. AREAS SOUTH OF THE TIDAL LAKES
HAVE HAD LITTLE CONVECTION AND AMPLE MOISTURE AND INSTABILITY
REMAINS IN PLACE TO BE TAPPED REMAINDER OF THIS AFTERNOON/EVENING.
WILL MAINTAIN SOME POPS THROUGH SUNSET BUT MOST ACTIVITY WILL
LIKELY DISSIPATE SHORTLY THEREAFTER.

.LONG TERM...
MODELS SHOW VERY LARGE SCALE HIGH PRESSURE RIDGE OVER WESTERN
ATLANTIC BUILDING INTO THE GULF STATES THROUGH THE WEEKEND AND
BECOMING ENHANCED BY STRONG RIDGING ALOFT TO SUPPRESS CONVECTIVE
DEVELOPMENT FOR QUITE SOME TIME. LARGE SCALE SUBSIDENCE SHOULD
KEEP TEMPERATURES ABOVE NORMAL FROM SUNDAY THROUGH LATE NEXT WEEK.
WILL MAINTAIN THE 10 PERCENT RAIN CHANCE EACH DAY IN HOPES OF LAKE
AND SEA BREEZE DEVELOPMENTS...BUT THIS MAY BE A REACH.

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL EXCEPT TEMPO LOWER CONDITIONS IN
THUNDERSTORMS THROUGH 01Z FOR TERMINALS EAST OF KMCB-KBTR.

&&

.MARINE...
GENERAL LIGHT TO MODERATE SOUTHEAST FLOW TO BE MAINTAINED THROUGH
THE WEEKEND...BECOMING A LITTLE MORE EASTERLY IN TIME EARLY NEXT
WEEK. A SWELL TRAIN GENERATED THROUGH THE FLORIDA STRAITS MAY
PRODUCE A GROUND SWELL THAT AFFECTS THE OUTER COASTAL WATERS BY
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  88  64  90 /  10   0   0   0
BTR  62  90  68  91 /  10   0   0   0
ASD  64  87  67  88 /  10   0   0   0
MSY  68  87  70  87 /  10   0   0   0
GPT  66  85  68  85 /  20   0   0   0
PQL  65  86  64  86 /  20   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
Hazardous weather outlook, May 26, 10:49 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1049 AM CDT THU MAY 26 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-271600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1049 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY
ACROSS COASTAL MISSISSIPPI. AN ISOLATED SEVERE STORM OR TWO WILL
ALSO BE POSSIBLE ALONG AND NORTH OF A LINE FROM SLIDELL TO MCCOMB
THROUGH THIS AFTERNOON. ELSEWHERE...A FEW STRONG THUNDERSTORMS
WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED. THE MAIN
THREAT FROM ANY STRONG OR SEVERE THUNDERSTORMS WILL BE STRONG AND
DAMAGING STRAIGHT LINE WINDS. HOWEVER...LARGE HAIL OR AN
ISOLATED TORNADO CAN NOT BE RULED OUT.

FLOOD WARNINGS ARE IN EFFECT FOR THE MISSISSIPPI RIVER...AND FOR
SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER
AND FOR SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER
TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

In the hours before

Special weather statement, May 26, 1:12 PM CDT, 2 hours 50 minutes before
LAZ039-MSZ077-261915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
112 PM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING PEARL
RIVER COUNTY...WASHINGTON PARISH...

AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF FRANKLINTON...
MOVING NORTHEAST AT 25 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BOGALUSA...CROSSROADS...VARNADO...ANGIE AND POPLARVILLE

THE PRIMARY THREATS FROM THESE STORMS ARE PEA SIZE HAIL AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, May 26, 1:28 PM CDT, 2 hours 34 minutes before
MSZ082-261930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
128 PM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING JACKSON
COUNTY...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR OCEAN SPRINGS...OR ABOUT 5 MILES
NORTHEAST OF OCEAN SPRINGS...MOVING EAST AT 25 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...VANCLEAVE...ESCATAWPA AND MOSS POINT

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 35 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, May 26, 1:37 PM CDT, 2 hours 25 minutes before
LAZ039-MSZ077-261900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
137 PM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING PEARL RIVER
COUNTY...WASHINGTON PARISH...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 12 MILES NORTH OF BOGALUSA...OR ABOUT
OVER ANGIE...MOVING EAST AT 25 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT ANGIE.

THE PRIMARY THREATS FROM THESE STORMS ARE SUB SEVERE HAIL UP TO
NICKEL SIZE AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, May 26, 2:08 PM CDT, 1 hour 54 minutes before
MSZ081-262015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
208 PM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING HARRISON
COUNTY...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTH OF DIAMONDHEAD...OR
ABOUT 9 MILES WEST OF SAUCIER...MOVING EAST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SAUCIER

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Local storm report, May 26, 2:55 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
255 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     VANCLEAVE               30.54N 88.67W
05/26/2011                   JACKSON            MS   LAW ENFORCEMENT

            REPORTS OF POWER OUTAGES AND BLOWN TRANSFORMERS IN
            VANCLEAVE

&&

DMANNING
Special weather statement, May 26, 3:55 PM CDT, 7 minutes before
LAZ039-MSZ077-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
355 PM CDT THU MAY 26 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING WASHINGTON PARISH...
PEARL RIVER COUNTY...

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF BOGALUSA...OR ABOUT 4 MILES
SOUTHWEST OF VARNADO...MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...VARNADO...
CROSSROADS...ANGIE AND POPLARVILLE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 40 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:35 AM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson55 min
May 26, 10:22 AM CDTSevere Thunderstorm WarningLIXJackson23 min
May 26, 11:45 AM CDTSevere Thunderstorm WarningLIXPearl River49 min
May 26, 11:57 AM CDTSevere Thunderstorm WarningLIXHancock, Harrison33 min
May 26, 12:00 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson30 min
May 26, 12:10 PM CDTSevere Thunderstorm WarningLIXJackson56 min
May 26, 1:39 PM CDTSevere Thunderstorm WarningLIXPearl River25 min
May 26, 1:42 PM CDTSevere Thunderstorm WarningLIXJackson48 min
May 26, 2:22 PM CDTTornado WarningLIXJackson23 min
May 26, 2:45 PM CDTTornado WarningLIXJackson30 min
May 26, 3:10 PM CDTTornado WarningLIXJackson34 min
May 26, 3:27 PM CDTAreal Flood AdvisoryLIXJackson108 min
May 26, 3:34 PM CDTAreal Flood AdvisoryLIXJackson116 min
May 26, 4:18 PM CDTSevere Thunderstorm WarningLIXPearl River57 min
May 26, 4:59 PM CDTTornado WarningLIXPearl River15 min
May 26, 4:27 PM CDTTornado WarningLIXSaint Tammany33 min
May 26, 5:35 PM CDTSevere Thunderstorm WarningLIXSaint Tammany25 min
May 26, 5:39 PM CDTTornado WarningLIXSaint Tammany36 min
May 26, 5:55 PM CDTSpecial Marine WarningLIX35 min
May 26, 6:10 PM CDTSpecial Marine WarningLIX35 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Tammany29 min
May 26, 6:33 PM CDTSpecial Marine WarningLIX42 min
May 26, 6:58 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.